North Carolina, 2020

Flooding in North Carolina, June 12, 2020

June 12, 2020 · NWS ILM · 2 events in 1 county or zone

A stationary frontal boundary produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary frontal boundary produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 12, 2:08 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 12, 2:08 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 PM EDT Fri Jun 12 2020

.SYNOPSIS...
Unsettled weather will continue into next week with a stalled front
generating daily showers and thunderstorms. Rain chances will begin
to diminish late next week as high pressure weakly builds into the
region.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Deep mid-level dry air to the west will try to spread over the
region through tonight. Along with this dry air is some weak mid
level subsidence, mainly over far inland areas. Closer to the coast
the front, which likely sits just off the SC coast but along the NC
coast, will continue generating convection into the evening. The
difference in moisture across the front is impressive with
precipitable water in excess of 2 inches east of the boundary
dropping under 1.4 inches over areas west of the front. Cannot
completely rule out some isolated convection through early evening
for inland counties, given abundant low level moisture and diurnal
instability, but the aforementioned environmental factors will limit
activity. Favored locations for afternoon diurnal convection would
be NC counties east if the I-95 corridor. Currently there is an
enhanced area of low level convergence over eastern Brunswick County
and which is tapping into the deep moisture. Rainfall rates have
exceed 5 inches per hour at times, but overall activity is weakening
as the front shifts ever so slowly east and drier mid-level air
moves closer.

Nocturnal marine convection along the front is expected with showers
and isolated thunderstorms occasionally moving onshore, especially
for coastal NC. Front is nudged offshore by mid-level trough and
surface high building south from Canada. Surface and mid-levels are
really devoid of any features that would help encourage the front to
move farther off the coast. Thus the boundary ends up lingering
along the coast Sat and Sat night. Mid-level dry air and lack of
strong forcing leads to a day that is more dry than wet for most
areas. Still think there will be some convection around, especially
closer to the coast (and the stalled boundary). However, a drier day
compared to today is expected for most locations. Front lingers off
the coast Sat night, but may start trying to move back onshore as
surface to the north high migrates east across New England.

On Sat temperatures will run below climo. Inland areas should end up
within a few degrees of climo, but along the coast where clouds will
be more substantial, highs will likely end up several degrees below
climo. Lows will run near to slightly above climo, mostly due to
abundant cloud cover and elevated low level moisture.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold front will slide off the coast on Saturday and stall just
offshore providing an axis of lift, especially near the coastal
areas of NC and SC. An upper-level low will move southward during
the day on Sunday as it becomes separated from the polar jet,
lifting into southern Canada. Southwesterly flow around the
southern extent of the disturbance will bring an elongated fetch
of moisture into the Carolinas. These ingredients will combine
to create an environment favorable for the development of
isolated showers and storms. Soundings do not support the
development of severe weather, but isolated areas of heavy
downpours are possible. The cutoff low will settle over the
southern Appalachians on Monday and southwest flow will continue
and intensify as the height fall gradients increase over the
Carolinas. Meanwhile, surface high pressure will develop over
the northeastern CONUS and create a wedge of high pressure over
the Mid-Atlantic region. This will lead to strong isentropic
lift and the development of widespread showers. Elevated
instability could help to create isolated areas of heavy
downpours. Showers continue into Monday night with weak
intrusion of dry air and dwindling instability leading to a
significant decrease in shower coverage.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Showers will likely continue on Tuesday with a slight decrease in
coverage as weak dry air intrusion in the mid-levels makes its
way into the area. The upper-low will begin to move away from
the coast on Wednesday along with the modification of the wedge
of high pressure. This will weaken our surface features and lead
to a decrease in our available moisture. This slow drying trend
continues into Thursday and Friday with the air mass returning
to near normal temperatures. Some afternoon chances of storms
along the sea breeze are possible, but otherwise, the organized
rain-makers will be exiting to the NE through Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A cold front is hovering essentially right over the Carolina
coast, bringing widespread showers and storms to the Cape Fear
region. As a result, MVFR conditions dominate the coastal area,
with a few brief pockets of IFR/LIFR in heavier rain. VFR is
starting to make more of an appearance inland as drier air filters
in behind the cold front, though a scattered cloud deck of
2500-3000ft still lingers back near KLBT and KFLO. Associated
showers and storms with the front are slowly pushing out to the
Atlantic. While KCRE and KMYR have dried out more recently, KILM
can still expect plenty more rain over the next few hours.
Widespread rain tapers off late this evening, leaving a few
scattered showers behind it. MVFR still lingers throughout the
overnight hours, but dry air looks to infiltrate the column more
towards the end of the 18Z TAF period, bringing us back to VFR
finally. Winds generally back towards the northeast tonight into
tomorrow morning.

Extended Outlook...Frontal boundary over the area late Friday
night will provide continued pcpn chances and shifting winds.
Expect daily brief periods of flight restrictions ranging from
early morning fog, low stratus, and late morning and afternoon
showers & thunderstorms going into the weekend and early next
week.

&&

.MARINE...
Although weather over the waters will be rather unsettled
through Sat night, the marine conditions do not appear to be
much of a concern. The surface boundary stalled in the area will
keep the pressure gradient weak into Sat. The weak gradient
will keep winds, which will generally be east to southeast,
under 10 kt into Sat. The front moves a little farther off the
coast Sat opening the door for a period of enhanced northeast
winds Sat into Sat night as the high tries to nose south. Speeds
may briefly hit 15 kt late Sat before dropping back closer to
10 kt and becoming more easterly late Sat night. Seas will
remain wind dominated with 2 to 3 ft in either a southeast or
easterly wind wave around 5 seconds.

High pressure will settle over the Northeast US and bring weak
onshore winds beginning on Sunday. Onshore winds at around 10 knots
will continue into early next week with a brief increase to 10-15
knots as low pressure attempts to develop on Tuesday. Waves will
maintain 2-3 feet through the period, becoming 2-4 feet early next
week. Winds veer and become offshore by Thursday at less than 10
knots. There is likely to be no significant swell for concern during
this period. The main threat for mariners will be the chance for
afternoon and evening thunderstorms each day. Dry air finally makes
it into the Carolinas late next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...III/21
Hazardous weather outlook, Jun 12, 2:20 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
320 AM EDT Fri Jun 12 2020

AMZ250-252-254-256-130730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-130730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sat thru Tue:
Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
130730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
320 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sat thru Tue:
Heavy rain producing showers and thunderstorms could bring temporary
ponding of water across local roadways and flooding across poor
drainage and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brunswick

When
June 12, 2:15 PM EST to 5:15 PM EST
Where
Brunswick County, 2.39 mi ESE of Winnabow to 2.43 mi ENE of Bell Swamp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.140, -78.060

Portions of Governor's Road are impassable due to flooding.

Flood, Brunswick

When
June 12, 4:22 PM EST to 7:00 PM EST
Where
Brunswick County, 6.29 mi E of Mill Creek to 6.47 mi E of Mill Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.100, -77.970

Portions of Hwy 133 near Funston Road were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 903686, 903689.